Tornadoes · United States · Georgia · 2008
EF0 tornado, Towaliga to Elgin, Georgia, March 15, 2008
From Towaliga to Elgin, this EF0 tornado ran 4.4 miles across Butts County on March 15, 2008, touching down at 6:15 PM EDT and reaching 100 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 15, 2008
- Touchdown
- 6:15 PM EDT (22:15 UTC)
- Lifted
- 6:19 PM EDT (22:19 UTC)
- On the ground
- 4 minutes
- Path length
- 4.4 miles (7.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Butts County
- Touchdown point
- 33.247, -84.057
- Lift-off point
- 33.243, -84.001
- Record number
- 0803151615-01
What the Weather Service recorded
The pattern that began to evolve on March 14th continued and intensified on March 15th. A stationary front remained draped across north Georgia from near Atlanta to Athens. South of this front, the air mass was becoming increasingly warm, moist and unstable. Meanwhile, aloft, a low amplitude, yet vigorous short wave embedded within a fast zonal flow, was tracking rapidly eastward from the mid south into the southeast. Strong shear and high helicity combined with the unstable air mass and the frontal boundary to allow repeated severe thunderstorms to develop and track eastward along the boundary across north Georgia. The activity began early in the day as a complex of thunderstorms moved into the area from Alabama and continued until nearly midnight. As the day progressed, especially during the afternoon, the development of the activity gradually progressed further south and by midnight had reached the south and southeast parts of the state. Numerous severe thunderstorms and tornadic supercells were observed throughout the day.||Historical records indicate that this was one of the most significant severe weather days for the Peachtree City Weather Forecast Office with more events and warnings than had been observed since May 2003.
An aerial survey conducted by the National Weather Service Forecast Office in Peachtree City, GA in cooperation with the Georgia State Patrol confirmed that an EF0 tornado touched down in southwest Butts county and made a three mile track across southern Butts county. The tornado touched down near the intersection of Joe Land Road and Kinards Mill Road and lifted near the intersection of Brooks Road and Nathan Thaxton Road. The path length was between three and four miles long. The Emergency Management Director reported that 136 homes suffered minor damage. In addition, one barn was destroyed and many trees were blown down along the path of the tornado. The combination of the high winds and quarter-sized hail caused the siding and paint on several homes to be damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 15, 4:00 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Mar 15, 4:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 400 PM EDT SAT MAR 15 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... HAVE HAD SVR WX ALL AFTERNOON SO WILL MAKE THIS SHORT. SURFACE LOW PRESSURE SYSTEM ALONG THE AL/GA STATE LINE WEST OF CARROLLTON CONTINUES TO GRADUALLY DEEPEN AS IT MOVES EAST TO NORTHEAST. SPC HAS PUT MOST OF NORTH AND CENTRAL GA IN A MODERATE TO HIGH RISK OF SEVERE WX FOR THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING. 18Z FFC SOUNDING SHOWS STRONG SHEAR ENVIRONMENT WITH HELICITY VALUES OF 536 M2/S2 AND INSTABILITY WITH CAPES VALUES OF NEAR 800 J/KG AND LIFTED INDICES OF -5 TO -6 TO SUPPORT SUPERCELLS. NUMEROUS REPORTS OF LARGE HAIL UP TO GOLFBALL SIZE WITH SEVERAL TORNADOES HAVE ALREADY OCCURRED AND CAN BE EXPECTED. THE ATLANTA METRO AREA IS UNDER THE GUN RIGHT NOW. OTHERWISE...THE LOW WILL MOVE EAST TO NORTHEAST OVER NORTH GA THIS EVENING AND INTO THE WESTERN CAROLINAS TONIGHT ENDING THE SVR WX THREAT. A HIGH PRESSURE RIDGE WILL BUILD OVER THE STATE SUNDAY AND CONTINUE INTO MONDAY WITH FAIR AND SEASONAL WEATHER. NO SIGNIFICANT CHANGES TO MOS GUIDANCE DUE TO THE EXTREME CIRCUMSTANCES TODAY. .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER LOW PROGGED BY GFS AND ECMWF TO MOVE INTO THE SRN PLAINS TUES AND MS VALLEY WED...HOWEVER GFS KEEPS SYSTEM MUCH MORE INTENSE THAN ECMWF. SHOULD SEE ANOTHER ROUND OF TSRA ON WED SO HAVE KEPT THIS GOING. INITIAL PROGS SHOW LIMITED INSTABILITY WITH THIS SYSTEM...LETS HOPE IT STAYS THAT WAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 47 70 40 67 43 / 30 0 0 0 10 ATLANTA 42 67 42 68 44 / 20 0 0 0 10 BLAIRSVILLE 38 62 35 64 33 / 30 0 0 0 5 CARTERSVILLE 42 66 37 68 43 / 20 0 0 0 10 COLUMBUS 51 74 45 73 48 / 20 0 0 0 10 GAINESVILLE 46 66 40 66 42 / 20 0 0 0 10 MACON 45 73 41 71 41 / 30 0 0 0 10 ROME 46 68 40 69 43 / 20 0 0 0 5 PEACHTREE CITY 44 67 38 68 41 / 20 0 0 0 10 VIDALIA 49 73 40 70 43 / 40 0 0 0 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 16
Hazardous weather outlook, Mar 15, 5:20 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 520 PM EDT SAT MAR 15 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161230- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 520 PM EDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA THIS EVENING. .SYNOPSIS... A COMPLEX OF STRONG THUNDERSTORMS WAS MOVING ACROSS NORTH GEORGIA AT LATE THIS AFTERNOON...AND WILL CONTINUE TO PUSH ACROSS NORTH AND INTO CENTRAL GEORGIA THIS EVENING. THE STORMS WERE ASSOCIATED WITH A POWERFUL UPPER LOW PRESSURE SYSTEM THAT WILL BE MOVING INTO THE OHIO VALLEY THIS AFTERNOON. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL ISOLATED TORNADOES...LARGE HAIL...AND DAMAGING WINDS. THE MOST LIKELY SEVERE STORMS WILL BE ALONG AND NORTH OF A COLUMBUS TO MACON LINE BEFORE MIDNIGHT. .DISCUSSION... A MOSTLY STATIONARY FRONTAL SYSTEM DRAPED WAS ACROSS NORTH CENTRAL GEORGIA. WARM AND MOIST AIR TO THE SOUTH OF THIS BOUNDARY WAS FUELING THE DEVELOPMENT OF STRONG THUNDERSTORMS ALONG THIS LINE. HIGH CAPE VALUES AND FAVORABLE LIFTED INDICES ARE HELPING TO ENHANCE THE SEVERE THREAT ACROSS NORTH AND CENTRAL GEORGIA. STRONG WIND SHEAR WILL CONTRIBUTE TO A RISK FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH TUESDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Local storm report, Mar 15, 5:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL NEWNAN 33.38N 84.79W
03/15/2008 E0.75 INCH COWETA GA PUBLIC
&&
GRIFFITHSpecial weather statement, Mar 15, 5:43 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 543 PM EDT SAT MAR 15 2008 GAZ007-012-013-019>021-152215- 543 PM EDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN CHEROKEE...BARTOW...PICKENS...FLOYD...GORDON AND GILMER COUNTIES UNTIL 615 PM EDT... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM TALONA TO LINDALE...MOVING EAST AT 45 MPH. PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS CHEROKEE...BARTOW...PICKENS...FLOYD...GORDON AND GILMER COUNTIES THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SONORAVILLE...OAKMAN...FOLSOM...FARMVILLE... RANGER...LINDALE...FAIRMOUNT...ADAIRSVILLE...WHITESTONE... TALONA...PINE LOG...HINTON...FUNKHOUSER...CASSVILLE AND BLAINE. 16
Local storm report, Mar 15, 5:47 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL PEACHTREE CITY 33.39N 84.57W
03/15/2008 E1.25 INCH FAYETTE GA NWS EMPLOYEE
&&
GRIFFITHLocal storm report, Mar 15, 6:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 S VEAZEY 33.43N 83.14W
03/15/2008 E1.75 INCH GREENE GA EMERGENCY MNGR
ON NORTH SHORE OF LAKE OCONEE.
&&
MGRIESINSpecial weather statement, Mar 15, 6:13 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 613 PM EDT SAT MAR 15 2008 GAZ014>016-021>023-033-152245- 613 PM EDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN FORSYTH...CHEROKEE...HALL...DAWSON...LUMPKIN...WHITE AND FULTON COUNTIES UNTIL 645 PM EDT... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF NIMBLEWILL TO 6 MILES SOUTHWEST OF CHEROKEE...MOVING EAST AT 45 MPH. PEA SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS FORSYTH...CHEROKEE...HALL...DAWSON...LUMPKIN...WHITE AND FULTON COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NIMBLEWILL...JUNO...CANTON...BALL GROUND... MCKEE...CHEROKEE...BUFFINGTON...HOLLY SPRINGS...PORTER SPRINGS... LEBANON...AURARIA...DAWSONVILLE...DAHLONEGA...SILVER CITY AND MATT. 16
Local storm report, Mar 15, 6:15 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 7 N DANIELSVILLE 34.23N 83.22W
03/15/2008 MADISON GA EMERGENCY MNGR
HALF A DOZEN TREES DOWN ALONG HWY 106 TO THE COUNTY LINE
NORTH OF ILA. TIN BLOWN OFF CHICKEN HOUSES IN SHILOH AND
ROOF DAMAGE TO NEW HOPE CHURCH ON HWY 281 IN HARRISON.
0400 PM HAIL 3 W DANIELSVILLE 34.12N 83.27W
03/15/2008 E2.75 INCH MADISON GA PUBLIC
0430 PM HAIL COVINGTON 33.60N 83.85W
03/15/2008 E1.75 INCH NEWTON GA PUBLIC
0456 PM HAIL RUTLEDGE 33.63N 83.61W
03/15/2008 E1.75 INCH MORGAN GA PUBLIC
0500 PM HAIL STOCKBRIDGE 33.55N 84.24W
03/15/2008 E1.00 INCH HENRY GA PUBLIC
0530 PM HAIL CALHOUN 34.49N 84.94W
03/15/2008 E1.00 INCH GORDON GA PUBLIC
BETWEEN I-75 AND GA-53
0548 PM HAIL FAYETTEVILLE 33.45N 84.46W
03/15/2008 E1.75 INCH FAYETTE GA PUBLIC
AT REDWINE AND PEACHTREE PARKWAY.
&&
GRIFFITHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
10.3 hours before the tornado, 46 km from the path. March 15, 2008.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -342 J/kg
- Surface CAPE
- 19 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
1.7 hours after it, 46 km from the path. March 16, 2008.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -71 J/kg
- Surface CAPE
- 579 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Thomaston (OPN), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the touchdown began at 22:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of March 15, 2008
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 15 | 9:47 AM CDT | EF2 | Blount, AL | 6.0 | 675 | $960,000 | ||
| March 15 | 10:50 AM CDT | EF2 | Cherokee, AL | 3.6 | 50 | $75,000 | ||
| March 15 | 12:25 PM EDT | EF3 | Polk, GA | 16.9 | 880 | 2 | 2 | $7.5 million |
| March 15 | 2:44 PM EDT | EF0 | Franklin, GA | 3.2 | 20 | |||
| March 15 | 3:43 PM EDT | EF0 | Abbeville, SC | 0.5 | 20 | |||
| March 15 | 4:10 PM EDT | EF0 | Fairfield, SC | 4.6 | 80 | |||
| March 15 | 4:19 PM EDT | EF2 | Elbert, GA | 8.0 | 100 | $100,000 | ||
| March 15 | 4:20 PM EDT | EF1 | Kershaw, SC | 19.6 | 80 | |||
| March 15 | 4:25 PM EDT | EF3 | Newberry, SC | 27.5 | 1,320 | 2 | $10,000 | |
| March 15 | 4:28 PM EDT | EF0 | Lincoln, GA | 1.1 | 110 | |||
| March 15 | 4:30 PM EDT | EF2 | Kershaw, SC | 23.0 | 660 | |||
| March 15 | 4:34 PM EDT | EF1 | McCormick, SC | 11.5 | 440 | |||
| March 15 | 4:47 PM EDT | EF1 | Chesterfield, SC | 7.0 | 110 | $25,000 | ||
| March 15 | 5:02 PM EDT | EF2 | McCormick, SC | 32.7 | 660 | |||
| March 15 | 5:22 PM EDT | EF2 | Kershaw, SC | 6.9 | 1,230 | 2 | ||
| March 15 | 5:33 PM EDT | EF0 | Kershaw, SC | 0.5 | 100 | |||
| March 15 | 5:37 PM EDT | EF0 | Aiken, SC | 0.5 | 100 | |||
| March 15 | 5:41 PM EDT | EF2 | Lexington, SC | 8.3 | 440 | |||
| March 15 | 5:43 PM EDT | EF1 | Richland, SC | 3.7 | 660 | |||
| March 15 | 5:48 PM EDT | EF0 | McDuffie, GA | 4.6 | 110 | |||
| March 15 | 5:48 PM EDT | EF0 | Dillon, SC | 1.4 | 75 | $50,000 | ||
| March 15 | 5:53 PM EDT | EF1 | Columbia, GA | 5.3 | 440 | 2 | $140,000 | |
| March 15 | 6:10 PM EDT | EF2 | Calhoun, SC | 24.4 | 440 | |||
| March 15 | 6:11 PM EDT | EF0 | Edgefield, SC | 3.7 | 220 | |||
| March 15 | 6:15 PM EDT | EF2 | Jefferson, GA | 22.1 | 880 | $500,000 | ||
| March 15 | 6:16 PM EDT | EF0 | Columbus, NC | 0.0 | 10 | |||
| March 15 | 6:18 PM EDT | EF2 | Aiken, SC | 25.5 | 1,760 | |||
| March 15 | 6:25 PM EDT | EF1 | Florence, SC | 13.4 | 100 | 3 | $605,000 | |
| March 15 | 6:52 PM EDT | EF2 | Lee, SC | 14.1 | 440 | |||
| March 15 | 6:54 PM EDT | EF0 | Barnwell, SC | 0.6 | 100 | |||
| March 15 | 6:58 PM EDT | EF1 | Clarendon, SC | 8.6 | 220 | |||
| March 15 | 7:05 PM EDT | EF1 | Burke, GA | 15.2 | 440 | $100,000 | ||
| March 15 | 7:05 PM EDT | EF1 | Bamberg, SC | 2.0 | 220 | |||
| March 15 | 7:12 PM EDT | EF2 | Allendale, SC | 18.0 | 1,320 | $2.3 million | ||
| March 15 | 7:13 PM EDT | EF0 | Horry, SC | 0.3 | 25 | $5,000 | ||
| March 15 | 7:17 PM EDT | EF1 | Williamsburg, SC | 2.5 | 75 | |||
| March 15 | 7:25 PM EDT | EF1 | Bamberg, SC | 3.8 | 660 | |||
| March 15 | 7:29 PM EDT | EF3 | Orangeburg, SC | 10.1 | 1,320 | |||
| March 15 | 7:36 PM EDT | EF1 | Williamsburg, SC | 4.0 | 75 | $200,000 | ||
| March 15 | 7:54 PM EDT | EF0 | Georgetown, SC | 0.0 | 20 | |||
| March 15 | 7:56 PM EDT | EF1 | Pender, NC | 2.0 | 100 | $2.0 million | ||
| March 15 | 8:08 PM EDT | EF1 | Dorchester, SC | 2.2 | 40 | $218,000 | ||
| March 15 | 8:25 PM EDT | EF1 | Berkeley, SC | 0.6 | 180 | 7 | $150,000 | |
| March 15 | 8:36 PM EDT | EF1 | Berkeley, SC | 1.2 | 135 | $200,000 | ||
| March 15 | 9:34 PM EDT | EF2 | Effingham, GA | 7.0 | 440 | 5 | $1.5 million | |
| March 15 | 9:44 PM EDT | EF2 | Effingham, GA | 0.5 | 100 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.